Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 135, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2018, 4:25 PM CDT for Marshall County, Riley County, Kansas. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 4:25 PM CDT (21:25 UTC)
- Expired
- Jun 18, 2018, 5:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:50 PM CDT | TSTM WND DMG | 5 Se Oketo, KS | HEALTHY 1 DIAMETER TREE LIMBS BROKE OFF MAPLE TREE AND CORN LAID DOWN IN FIELDS. |
| Jun 18, 4:55 PM CDT | TSTM WND DMG | 5 Wnw Beattie, KS | DELAYED REPORT. SPOTTER HAD TWO 8 INCH TREE LIMBS BROKEN OFF HEALTHY TREE. |
| Jun 18, 5:02 PM CDT | TSTM WND DMG | Waterville, KS | LARGE TREE BRANCHES DOWN. |
| Jun 18, 5:03 PM CDT | TSTM WND DMG | Waterville, KS | DELAYED REPORT. GRAIN STORAGE BIN BUCKLED AT LOCAL ELEVATOR IN TOWN AND TIN ROOF ON A SHED NEXT TO IT BLOWN OFF. POWER LINES DOWN IN SPOTS AROUND TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759
WUUS53 KTOP 182125
SVRTOP
KSC117-161-182230-
/O.NEW.KTOP.SV.W.0135.180618T2125Z-180618T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
425 PM CDT MON JUN 18 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Marshall County in northeastern Kansas...
* Until 530 PM CDT.
* At 425 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Oketo to Waterville to 4 miles
north of Green, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Marysville, Blue Rapids, Frankfort, Waterville, Axtell, Beattie,
Summerfield and Oketo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 9624 3956 9642 3957 9658 3954 9660
3953 9663 3951 9664 3949 9688 3957 9683
3957 9681 3961 9681 3982 9667 4000 9661
4000 9624
TIME...MOT...LOC 2125Z 238DEG 27KT 4000 9670 3969 9673 3949 9699
HAIL...<.75IN
WIND...60MPH
$$
Cohen3 follow-up statements
526
WWUS53 KTOP 182143
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
443 PM CDT MON JUN 18 2018
KSC117-161-182230-
/O.CON.KTOP.SV.W.0135.000000T0000Z-180618T2230Z/
Riley-Marshall-
443 PM CDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN RILEY AND MARSHALL COUNTIES...
At 443 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Oketo to 4 miles east of Blue
Rapids to 5 miles northwest of Randolph, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marysville, Blue Rapids, Frankfort, Waterville, Axtell, Beattie,
Summerfield and Oketo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 9624 3956 9642 3957 9658 3954 9660
3953 9663 3951 9664 3949 9688 3957 9683
3957 9681 3961 9681 3982 9667 4000 9661
4000 9624
TIME...MOT...LOC 2143Z 258DEG 26KT 4000 9654 3969 9657 3949 9683
HAIL...<.75IN
WIND...60MPH
$$
Cohen757
WWUS53 KTOP 182204
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
504 PM CDT MON JUN 18 2018
KSC117-161-182230-
/O.CON.KTOP.SV.W.0135.000000T0000Z-180618T2230Z/
Riley-Marshall-
504 PM CDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN RILEY AND MARSHALL COUNTIES...
At 504 PM CDT, severe thunderstorms were located along a line
extending from near Summerfield to 4 miles northwest of Frankfort to
6 miles north of Randolph, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marysville, Blue Rapids, Frankfort, Waterville, Axtell, Beattie,
Summerfield and Oketo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 9624 3956 9642 3957 9658 3954 9660
3953 9663 3951 9664 3949 9688 3957 9683
3957 9681 3961 9681 3982 9667 4000 9661
4000 9624
TIME...MOT...LOC 2204Z 244DEG 22KT 3999 9632 3976 9646 3953 9676
HAIL...<.75IN
WIND...60MPH
$$
Cohen699
WWUS53 KTOP 182214
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
514 PM CDT MON JUN 18 2018
KSC117-161-182230-
/O.CON.KTOP.SV.W.0135.000000T0000Z-180618T2230Z/
Riley-Marshall-
514 PM CDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN RILEY AND MARSHALL COUNTIES...
At 514 PM CDT, severe thunderstorms were located along a line
extending from 3 miles east of Summerfield to 3 miles north of
Frankfort to 6 miles north of Randolph, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marysville, Blue Rapids, Frankfort, Waterville, Axtell, Beattie,
Summerfield and Oketo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 9624 3956 9642 3957 9658 3954 9660
3953 9663 3951 9664 3949 9688 3957 9683
3957 9681 3961 9681 3982 9667 4000 9661
4000 9624
TIME...MOT...LOC 2214Z 243DEG 21KT 3999 9628 3976 9642 3953 9672
HAIL...<.75IN
WIND...60MPH
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:36 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 18, 3:36 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Topeka KS 336 PM CDT Mon Jun 18 2018 .SHORT TERM...(This evening through Tuesday) Issued at 336 PM CDT Mon Jun 18 2018 Convection has developed this afternoon was occurring within the moisture axis in an area of convergence coincident with a 40 kt mid level jet. Water vapor loops shows a wave lifting northeast across western Kansas enhancing lift across north central Kansas this afternoon. Main frontal boundary remains well north of the cwa this afternoon. CAMS continue to show scattered convection into the early evening then focusing further north along the frontal boundary in Nebraska and Iowa. Main concern for this afternoon with the storms will be downdraft winds as mesoanalysis shows downdraft CAPE around 1400 J/kg along with steep low level lapse rates. Have adjusted pops for tonight further north across the cwa. There is the potential for a back building MCS tonight mainly affecting north central and northeast Kansas later tonight. Models continue to favor convection from Nebraska building southward across the cwa on Tuesday. The ARW suggests that an outflow will move south in the morning then dissipate with additional convection developing across southern Nebraska into north central Kansas along the frontal boundary. Overnight and morning convection may alter any potential severe weather. Shear is forecast to be weak within a very moist and unstable environment on Tuesday into Tuesday night. Locally heavy rainfall will be possible across the area with rather slow movement of storms. Lows tonight will cool into the mid 70s with highs on Tuesday reaching back into the 90s and heat indices remain below advisory levels. Will continue with the heat advisory through 8 PM today as heat indices continue around 105 this afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 336 PM CDT Mon Jun 18 2018 Tuesday night into Wednesday the upper trough will move into the central Plains enhancing the lift across north central and northeast Kansas. Storms across Nebraska into western Kansas look to form into a forward propagating MCS during the evening hours and move southeast into the CWA. Damaging winds and hail will be the main hazards along with locally heavy rainfall. The upper low then remains over northeast Kansas and southeast Nebraska Wednesday night and Thursday before exiting off to the east Thursday night or Friday. Chances for showers and thunderstorms will continue through the day on Friday. A quasi zonal flow then sets up for the weekend with models differing with the placement of precipitation. Cooler temperatures are expected from Wednesday through the end of the week with highs in the 80s. Temps warm up back to around 90 by Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon Jun 18 2018 Main concern is isolated TSRA near MHK after 20Z with models continuing to show isolated convection. Main window looks to be from 20Z-01Z. South winds will be gusty at times this afternoon decreasing by 01Z. VFR conditions are expected outside of any convection. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ009>012-021>024-026-034>040-054>056. && SHORT TERM...53 LONG TERM...53 AVIATION...53
Hazardous weather outlook, Jun 18, 3:41 PM CDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 PM CDT Mon Jun 18 2018 KSZ009>012-021>024-026-034>040-054>056-192045- Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas- Lyon-Osage-Franklin- 341 PM CDT Mon Jun 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Heat index values will continue to range from 100 to 105 degrees this afternoon. Severe thunderstorms are possible into the evening hours, mainly northwest of a line from Council Grove to Hiawatha. The primary hazard will be damaging winds. Additional thunderstorms are possible across the area mainly along and north of Interstate 70, although severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008-020-058-059-192045- Republic-Cloud-Coffey-Anderson- 341 PM CDT Mon Jun 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Heat index values are expected to range from 100 to 105 degrees this afternoon. Severe thunderstorms are possible during the afternoon and evening hours, mainly northwest of a line from Abilene to Hiawatha. The primary hazard will be damaging winds. Additional thunderstorms are possible across the entire area tonight, although severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 18, 2:49 PM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Topeka KS 249 PM CDT MON JUN 18 2018 KSZ008-182015- Republic- 249 PM CDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY UNTIL 315 PM CDT... At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Cuba, moving north at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belleville, Cuba and Munden. LAT...LON 3973 9745 3980 9765 3995 9760 3989 9737 TIME...MOT...LOC 1949Z 199DEG 17KT 3979 9753 Cohen
Special weather statement, Jun 18, 3:03 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Topeka KS 303 PM CDT MON JUN 18 2018 KSZ020-034-182030- Cloud-Ottawa- 303 PM CDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTAWA AND SOUTHEASTERN CLOUD COUNTIES UNTIL 330 PM CDT... At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Delphos, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Miltonvale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3948 9760 3939 9740 3923 9751 3928 9767 TIME...MOT...LOC 2003Z 208DEG 26KT 3928 9762 Cohen
Special weather statement, Jun 18, 3:18 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Topeka KS 318 PM CDT MON JUN 18 2018 KSZ010-182045- Marshall- 318 PM CDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY UNTIL 345 PM CDT... At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over Marysville, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marysville, Summerfield and Oketo. LAT...LON 3975 9664 3983 9674 4000 9666 4000 9630 TIME...MOT...LOC 2018Z 214DEG 26KT 3983 9667 Cohen
Special weather statement, Jun 18, 3:22 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
322 PM CDT MON JUN 18 2018
KSZ009-182100-
Washington-
322 PM CDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
400 PM CDT...
At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrowville to near Clifton. Movement was
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Washington, Linn, Morrowville, Palmer and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9689 3963 9706 3959 9727 3994 9717
4000 9710
TIME...MOT...LOC 2022Z 221DEG 31KT 3986 9716 3960 9726
CohenSpecial weather statement, Jun 18, 3:59 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
359 PM CDT MON JUN 18 2018
KSZ034-035-182130-
Dickinson-Ottawa-
359 PM CDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES UNTIL 430 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Cambria, moving northeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Abilene, Solomon and Niles.
This includes Interstate 70 between mile markers 267 and 275.
LAT...LON 3907 9740 3891 9717 3880 9737 3891 9737
3892 9738 3893 9738 3893 9737 3896 9737
3896 9752
TIME...MOT...LOC 2059Z 223DEG 23KT 3889 9745
CohenThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:49 PM CDT | Special Weather Statement | TOP | Republic | 26 min |
| Jun 18, 3:03 PM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| Jun 18, 3:18 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Jun 18, 3:22 PM CDT | Special Weather Statement | TOP | Washington | 38 min |
| Jun 18, 3:33 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 27 min |
| Jun 18, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 66 min |
| Jun 18, 3:59 PM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Jun 18, 4:28 PM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Jun 18, 5:03 PM CDT | Special Weather Statement | TOP | Nemaha | 27 min |
| Jun 18, 5:09 PM CDT | Special Weather Statement | TOP | Riley | 36 min |
| Jun 18, 5:18 PM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 117 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 38 min |
| Jun 18, 5:47 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 3 hr |
| Jun 18, 6:48 PM CDT | Special Weather Statement | TOP | Dickinson | 27 min |
| Jun 18, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.